MAUDE Adverse Event Report: K2M, INC. CONSTRAINED PLATE, 2 LEVEL; SIZE 40 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. CONSTRAINED PLATE, 2 LEVEL; SIZE 40 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 208-42F42
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Shaking/Tremors (2515); Convulsion/Seizure (4406); Unspecified Immune System Problem (4435)
Date of Event 01/01/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient kept device following explantation.
 
Event or Problem Description
A patient reported undergoing revision surgery to explant a fractured pyrenees plate.The plate was implanted in 2013 and the device was noted to be fractured approximately four months after implantation.The patient reports that in 2014 they experienced pain as well as, "19k white blood count, tremors, seizures, and so forth." in 2015 the device was explanted.The patient reports they are left with, "long term damage that will continue progressively.".
 
Additional Manufacturer Narrative
Corrected data: d4 (catalogue number).The device was not returned for evaluation.Manufacturing records could not be reviewed as the lot number was not provided.Complaint history was reviewed and no adverse trends were identified for this catalogue number.From the pyrenees surgical technique guide: incidence of pseudoarthrosis could allow for continued dynamic motion within the construct, which may contribute to a failure of this nature.According to the surgical technique, internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Physical activity and load bearing have been implicated in premature loosening, bending or fracture of internal fixation devices in the absence of complete bone healing.From the pyrenees ifu: these systems are contraindicated in the presence of infection, pregnancy, metabolic disorders or calcified tissues, grossly distorted anatomy, inadequate tissue coverage, drug/alcohol abuse, mental illness, general neurological conditions, immunosuppressive disorders, patients with known sensitivity to materials in the device, obesity, patients who are unwilling to restrict activities or follow medical advice, and any condition where the implants interfere with anatomical structures or precludes the benefit of spinal surgery.Biological factors such as smoking, use of nonsteroidal anti-inflammatory agents, the use of anticoagulants, etc.All have a negative effect on body union.Contraindications may be relative or absolute and must be carefully weighed against the patient's entire evaluation.X-ray imaging analysis notes taken on (b)(6) 2013 were provided.Transverse lucency was observed mid-plate, consistent with fracture line of the plate.Minimal lucency was observed surrounding the superior c5 screws, which may have increased due to motion.7-8 mm of distance between the c6 and c7 spinous processes was observed- the distance increases to 9-10mm with flexion and returns to normal with extension.Upon inspection of the provided images, it was observed that the fracture occurred mid-plate, spanning across two screw holes.It could not be confirmed from the x-ray images if fusion was achieved.Pseudoarthrosis, continual motion, and/or loading may have contributed to the failure.From the available information, device relationship to the patient's symptoms can not be established nor can a conclusive root cause be determined.
 
Event or Problem Description

Brand Name
CONSTRAINED PLATE, 2 LEVEL; SIZE 40 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12529994
Report Number3004774118-2021-00290
Device Sequence Number8869321
Product Code KWQ
UDI-Device Identifier10888857030961
UDI-Public10888857030961
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K063544
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2015
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number208-42F42
Device Catalogue Number208-42F40
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/29/2021
Supplement Date Received by Manufacturer11/22/2021
Initial Report FDA Received Date09/24/2021
Supplement Report FDA Received Date12/17/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age34 YR
Patient SexFemale